Duke Mathematical Journal

Uniformly Levi degenerate CR manifolds: The 5-dimensional case

Peter Ebenfelt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we consider real hypersurfaces $M$ in $\mathbb {C}^3$ (or, more generally, $5$-dimensional CR (Cauchy-Riemann) manifolds of hypersurface type) at uniformly Levi degenerate points, that is, Levi degenerate points such that the rank of the Levi form is constant in a neighborhood. We also require that the hypersurface satisfy a certain second-order nondegeneracy condition (called $2$-nondegeneracy) at the point. One of our main results is the construction, near any point $p_0\in M$ satisfying the above conditions, of a principal bundle $P\to M$ and a $\mathbb {R}^{\dim P}$-valued 1-form $\underline {\omega}$, uniquely determined by the CR structure on $M$, which defines an absolute parallelism on $P$. If $M$ is real-analytic, then covariant derivatives of $\underline {\omega}$ yield a complete set of local biholomorphic invariants for $M$. This solves the biholomorphic equivalence problem for uniformly Levi degenerate hypersurfaces in $\mathbb {C}^3$ at $2$-nondegenerate points.

Article information

Duke Math. J., Volume 110, Number 1 (2001), 37-80.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32V05: CR structures, CR operators, and generalizations
Secondary: 32V20: Analysis on CR manifolds 32V40: Real submanifolds in complex manifolds


Ebenfelt, Peter. Uniformly Levi degenerate CR manifolds: The 5-dimensional case. Duke Math. J. 110 (2001), no. 1, 37--80. doi:10.1215/S0012-7094-01-11012-0. https://projecteuclid.org/euclid.dmj/1087574812

Export citation


  • V. Avanissian, Cellule d'harmonicité et prolongement analytique complexe, Travaux en Cours, Hermann, Paris, 1985.
  • M. S. Baouendi, P. Ebenfelt, and L. P. Rothschild, Real Submanifolds in Complex Space and Their Mappings, Princeton Math. Ser. 47, Princeton Univ. Press, Princeton, 1999.
  • M. S. Baouendi, X. Huang, and L. P. Rothschild, Regularity of CR mappings between algebraic hypersurfaces, Invent. Math. 125 (1996), 13--36.
  • M. S. Baouendi, H. Jacobowitz, and F. Treves, On the analyticity of CR mappings, Ann. of Math. (2) 122 (1985), 365--400.
  • M. S. Baouendi and L. P. Rothschild, Germs of CR maps between real analytic hypersurfaces, Invent. Math. 93 (1988), 481--500.
  • --. --. --. --., Geometric properties of mappings between hypersurfaces in complex space, J. Differential Geom. 31 (1990), 473--499.
  • --. --. --. --., Remarks on the generic rank of a CR mapping, J. Geom. Anal. 2 (1992), 1--9.
  • --. --. --. --., A generalized complex Hopf lemma and its applications to CR mappings, Invent. Math. 111 (1993), 331--348.
  • S. Bell, Local regularity of CR homeomorphisms, Duke Math. J. 57 (1988), 295--300.
  • D. Burns, Jr. and S. Shnider, ``Real hypersurfaces in complex manifolds'' in Several Complex Variables (Williamstown, Mass., 1975), Proc. Sympos. Pure Math. 30, Part 2, Amer. Math. Soc., Providence, 1977, 141--168.
  • A. Čap and H. Schichl, Parabolic geometries and canonical Cartan connections, Hokkaido Math. J. 29 (2000), 453--505.
  • E. Cartan, Sur la géométrie pseudo-conforme des hypersurfaces de deux variables complexes, I, Ann. Math. Pura Appl. 11 (1932), 17--90. (or in Oeuvres complètes, Part 2, Vol. 2, Gauthier-Villars, Paris, 1953, 1231--1304.).
  • --. --. --. --., Sur la géométrie pseudo-conforme des hypersurfaces de deux variables complexes, II, Ann. Scoula Norm. Sup. Pisa 1 (1932), 333--354. (or in Oeuvres complètes, Part 3, Vol. 2, Gauthier-Villars, Paris, 1955, 1217--1238.).
  • S.-S. Chern and J. K. Moser, Real hypersurfaces in complex manifolds, Acta Math. 133 (1974), 219--271.
  • P. Ebenfelt, Holomorphic extension of solutions of elliptic partial differential equations and a complex Huygens' principle, J. London Math. Soc. (2) 55 (1997), 87--104.
  • --------, ``Nondegeneracy conditions and normal forms for real hypersurfaces in complex space'' in Journées ``Équations aux Dérivées Partielles'' (Saint-Jean-de-Monts, 1997), École Polytech., Palaiseau, 1997, exp. no. 7.
  • --. --. --. --., New invariant tensors in CR structures and a normal form for real hypersurfaces at a generic Levi degeneracy, J. Differential Geom. 50 (1998), 207--247.
  • --. --. --. --., Normal forms and biholomorphic equivalence of real hypersurfaces in $\mathbb C^3$, Indiana Univ. Math. J. 47 (1998), 311--366.
  • A. E. Ershova, Automorphisms of,$2$-nondegenerate hypersurfaces in $\mathbbC^3$ (in Russian), Mat. Zametki 69 (2001), 214-222.
  • V. V. Ezhov, A. V. Isaev, and G. Schmalz, Invariants of elliptic and hyperbolic CR-structures of codimension $2$, Internat. J. Math. 10 (1999), 1--52.
  • M. Freeman, Local biholomorphic straightening of real submanifolds, Ann. of Math. (2) 106 (1977), 319--352.
  • --. --. --. --., ``Real submanifolds with degenerate Levi form'' in Several Complex Variables (Williamstown, Mass., 1975), Proc. Sympos. Pure Math. 30, Part 1, Amer. Math. Soc., Providence, 1977, 141--147.
  • R. B. Gardner, The Method of Equivalence and Its Applications, CBMS-NSF Regional Conf. Ser. Appl. Math. 58, Soc. Indust. Appl. Math., Philadelphia, 1989.
  • T. Garrity and R. Mizner, The equivalence problem for higher-codimensional CR structures, Pacific J. Math. 177 (1997), 211--235.
  • C.-K. Han, Complete differential system for the mappings of CR manifolds of nondegenerate Levi forms, Math. Ann. 309 (1997), 401--409.
  • A. Hayashimoto, On the complete system of finite order for CR mappings and its application, Osaka J. Math. 35 (1998), 617--628.
  • S. Helgason, Differential Geometry and Symmetric Spaces, Pure Appl. Math. 12, Academic Press, New York, 1962.
  • L. Hörmander, The Analysis of Linear Partial Differential Operators, I: Distribution Theory and Fourier Analysis, Grundlehren Math. Wiss. 256, Springer, Berlin, 1983.
  • S. Kobayashi, Transformation Groups in Differential Geometry, Ergeb. Math. Grenzgeb. 70, Springer, New York, 1972.
  • S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, I, Interscience Tracts in Pure Appl. Math. 15, Vol. 1, Interscience, New York, 1963, ; II, Interscience Tracts in Pure Appl. Math. 15, Vol. 2, Interscience, New York, 1969.
  • G. Schmalz and J. Slovák, The geometry of hyperbolic and elliptic CR-manifolds of codimension two, Asian J. Math. 4 (2000), 565--597.
  • A. G. Sergeev and V. S. Vladimirov, ``Complex analysis in the future tube'' in Several Complex Variables, II, Encyclopaedia Math. Sci. 8, Springer, Berlin, 1994, 179--253.
  • C. L. Siegel, Symplectic geometry, Amer. J. Math. 65 (1943), 1--86.
  • N. Stanton, Infinitesimal CR automorphisms of rigid hypersurfaces, Amer. J. Math. 117 (1995), 141--167.
  • --. --. --. --., Infinitesimal CR automorphisms of real hypersurfaces, Amer. J. Math. 118 (1996), 209--233.
  • S. Sternberg, Lectures on Differential Geometry, 2d ed., Chelsea, New York, 1983.
  • N. Tanaka, On the pseudo-conformal geometry of hypersurfaces of the space of $n$ complex variables, J. Math. Soc. Japan 14 (1962), 397--429.
  • --. --. --. --., On generalized graded Lie algebras and geometric structures, I, J. Math. Soc. Japan 19 (1967), 215--254.
  • S. M. Webster, Pseudo-Hermitian structures on a real hypersurface, J. Differential Geom. 13 (1978), 25--41.
  • --. --. --. --., ``The holomorphic contact geometry of a real hypersurface'' in Modern Methods in Complex Analysis, Ann. of Math. Stud. 137, Princeton Univ. Press, Princeton, 1995, 327--342.
  • P. P. Wong, A construction of normal forms for weakly pseudoconvex CR manifolds in $\mathbbC^2$, Invent. Math. 69 (1982), 311--329.